I am a regular on the back board and someone recommended that I post on this board about coming off Cymbalta. I have been on Cymbalta for about 3 months for nerve pain from back surgery. I need to come off now because I am going to a new doc and want to be med free when I see him so we can try other meds for nerve pain. My pain management doc wants me to get a spinal cord stimulator and not come off Cymbalta so when I called him he said to take 1/2 every other day and stop in 1 week! I know that is not an acceptable taper. I have done some research and found that most patients have a very hard time coming off with nasty withdrawal symptoms. So I decided to count the number of pellets and dump some out every few days. I am now at dumping 50 pellets. Can anyone else give me any suggestions , hints, ideas? Thank you all. Everyone have a nice night.
I have not taken Cymbalta, but I investigated it as it was a med a psychiatrist wanted me to try when I was in withdrawal from opiates and in deep depression. Cymbalta works on two distinct functions... pain and depression. It works on two systems in the brain and body.
Personally, I would do a really long and slow taper from it as it is going to affect two parts of the brain. A long time ago, I tried coming off Prozac quickly like your doctor suggested and it was disasterous. Within two weeks, I was totally symptomatic again with depression. Now I am on Lexapro and stay on it as it is working well.
If you are going to taper from the Cymbalta, I would start by cutting the dosage by tiny bits and spacing the cuts a week to two apart. When you get down to a really small amount each day, then try two days off, twwo days on, three days off, one day on.... until you are done. If withdrawal symptoms get rough, stay at the last cut and don't move until your brain and body levels out again. This is how a taper off a benzo like Xanax works. The drugs may be different categories, but when they affect brain chemicals, we always need time to let the brain once again start up its own production of what we have been feeding it synthetically.
I was only on Cymbalta for 3 weeks at the most. Even in that short time my dr had me taper by dropping dosage 1/4 every 4 days. Since they're capsules, had to pretty well estimate 1/4, pitch it and then take rest. Took about 12 days to get to the end. I did not have any problems going off of it this way. Cymbalta gave me horrible headaches. I'm taking Zoloft now and that is working well.
After several months on Cymbalta last year for spinal nerve pain, I told my doctor I wanted to stop taking it....I did not notice any improvement in the back pain and hated the side effects (severe headahces and sexual dysfunction).
I was taking 60 mg twice a day. I first cut the dose to one 60mg capsule a day for a couple weeks, then started taking 30mg capsules for a couple weeks. I was very dismayed at the terrible withdrawal symptoms. Prior to getting prescribed the Cymbalta, I had just endured withdrawal from darvocet, soma and hydrocodone (doctor supervised by the same physician). I wish the doc had told me that Cymbalta also had a bad withdrawal syndrome..I never would have started taking it. I had terrible brain zaps and much increased anxiety, as well as nausea and general malaise.
After getting down to 30 mg a day, I broke open all my capsules and poured the little beads into the pill bottle. Each day, I would wet my finger and take about half the amount of beads that were found in a 30 mg capsule....this went on for another week, then each day thereafter, I kept decreasing the amount daily until I was free.
The only good thing is that, unlike opiates, there was no craving during the withdrawal.....just physical discomfort.
It's been about 2 months since I totally stopped the Cymbalta...the brain zaps still occur infrequently...but otherwise I am ok
Thank you all so much! I was very anxious about the way I was trying to taper myself but it seems that others are tapering the same way. I dumped 50 pellets yesterday and was having some mild-moderate symptoms so I stayed at 50 today. Maybe tomorrow 55???? Like someone posted...if I had been told how hard it is to get off this drug I think I would have thought twice about taking it!! I'm not even sure that Eli Lily has informed the docs about how hard this is!! The PDR just says to taper over 2 weeks! It seems to have taken much longer for most folks. Thanks again, you guys are great!!